Tramadol Overdose Induced Transient Paresthesia and Decreased Muscle Strength: A Case Series

Ghasempouri, Khosrow and Khosrojerdi, Hamid and Khadem Rezaiyan, Majid (2014) Tramadol Overdose Induced Transient Paresthesia and Decreased Muscle Strength: A Case Series. Asia Pacific Journal of Medical Toxicology, 3 (2). pp. 59-63.

[img]
Preview
Text
APJMT_Volume 3_Issue 2_Pages 59-63.pdf

Download (530kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3044.html

Abstract

Background: Tramadol overdose is relatively common in Iran. A series of tramadol poisoned patients with paresthesia and decreased muscle strength are described. Methods: In this prospective cross-sectional study, all referred cases to Mashhad Medical Toxicology Center with suspected tramadol poisoning between 1st July 2010 and 1st September 2012 were included. Patients with mixed overdose, history of neurologic and musculoskeletal disorders including primary seizure, and history of addiction were excluded. Patients were visited on admission, 6 and 12 hours later. All cases underwent complete neurologic examination. Muscle strength was assessed with manual muscle testing. Results: Tramadol overdose accounted for 1026 cases during the study period. Eight hundred eighty nine cases were excluded and finally 137 cases were tramadol only overdose. Most patients (92) were men. Mean (SD, min-max) age was 24.5 (6.9, 10-42) years. The strength of upper and lower limbs symmetrically declined in the first visit and increased gradually in 6 and 12 hours post-admission, but the strength of lower limbs was more significantly affected on admission and after 6 hours (P < 0.001) compared to upper limbs. Paresthesia happened in 64, 9 and 0 in upper limbs and 86, 35 and 3 in lower limbs on admission, and after 6 and 12 hours. No spasticity and flaccidity were observed. On admission, pupils were symmetrically reactive and 6.7 (2.3, 1-11) mm wide. Pupil size significantly declined to 5.6 (2.1, 1.3-9.0) mm 6 hours later (P < 0.001).                 Conclusion: Transient paresthesia and transient symmetrical decline in muscle strength of upper and lower limbs are potential neurologic complications following tramadol abuse and overdose. Further studies are needed to fully clarify the pathogenesis and mechanism of these complications following tramadol overdose.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 08 Oct 2017 15:04
Last Modified: 08 Oct 2017 15:04
URI: http://eprints.mums.ac.ir/id/eprint/7972

Actions (login required)

View Item View Item